Last week, I had to start a heavy dose of IV corticosteroid infusions to clear up this MS relapse junk. You can read more about that here, along with the healing that God bestowed upon me just yesterday!
However, this entry isn’t about the treatment, or healing, or my unending gratitude. No, this is more about the ugliness that comes before beauty.
For the most part, I have been pretty positive about my MS diagnosis. I have not wavered on the fact that I truly believe this is all part of God’s plan for me. But, that doesn’t change the fact that I’m human. Very human. And very flawed.
I have had moments of despair, loneliness, fear (especially when I thought I was possibly losing my vision), doubt of myself, and even anger. Although I have struggled with moments of these negative feelings, I have been pretty good about keeping away the feelings of self-pity. Whenever I’d start to feel sorry for myself, I’d try to remember that there are people who are so much worse off than I. However, I seemed to forget this fact when I was getting my first IV treatment.
My mother-in-law (God bless her!) brought me to this appointment. From the beginning, we seemed to have a rocky start. The staff was really great, but my body was not cooperating. Time after time, they tried to get the IV started in a vein. And time after time, the vein collapsed. After 1 hour, 5 tries, a warm compress, 3 nurses, a different arm, and a much smaller needle, we had success!
As the nurse started the medication process, she began to show me all paperwork, instructions, and supplies. She spoke of the importance of clean hands and work space. (Obviously we had never met. I’m constantly being teased for being such a germophobe. No one’s laughing at me now!)
She showed me the order to administer the injections–4 in all, and the importance of disinfecting the portal between each injection, for precisely 30 seconds.
My head began to spin as she spoke of the importance of clearing the air bubbles from the syringes before starting.
I paid careful attention to the things to watch out for: a burning sensation in my arm, a red streak going up the vein, a puffing of the skin around the injection site, pain in the arm, and more.
I listened intently as she told me not to get the site wet…how the hell was I going to shower?…not to put pressure on it, keep it covered, don’t pull on it, etc.
As she left the room to give me privacy for the main meds to work their magic, I began to feel a very real, very complete sense of overwhelm.
What if I can’t do this?
What if I mess something up?
I looked down at my arms, I had 4 very large purple marks already. I look like a drug addict–a really bad one. We should have shot up through my toes or something. And, I bruise easily. I’m, let’s just say, pigmentally challenged. Have you seen this? Continue reading